Posted by: steve | 2011-06-16

Beta Blockers

Hi Doc - I think you misunderstood my request number 1319 (repeated below)

I did not enquire if I should change my medication - I was trying to establish if the beta blockers have and effect on running ?

Do the beta blockers have a negative effect on running ? I know they reduce yhe heart rate and I can not get to a max heart rate with the beta blockers. What will the effect on my running be if I were to change away from beta blockers ? Will I find it easier to run ? Will my pace be faster ?


& mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash & mdash 

I am on 5 mg Ziak and Amloc to control high blood pressure. My current BP is 130/80 with a resting pulse rate of about 45 bpm.

I enjoy running, and run between 7 and 20 km a day, four times a week. I am 55 years old and weigh 88 kgs.

What effect is the Ziak Beta Blocker having on my running ? I do not feel any effect so was wondering if changing from a Beta Blocker would benefit me or be worse for me

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc


My apologies for not understanding you correctly.

Beta blockers will definately prevent you from reaching maximum heart rate and will have a negative effect on cardio-vascular output. This in turn means that you will not be able to perform as well as what you would without using the beta blocker. You will definately find it easier to run if you stop taking the beta blocker. You should however, only stop taking the medication, once you have spoken to your doctor. A good alternative will be an anti-hypertensive drug from the calcium channel blocker family, like Norvasc.


Dr Anrich

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.